Log in
PMRGCAuk
8,809 members15,031 posts

Diabetes -warning

Hi

I'm 71 year old man - diagnosed with PMR last spring and now tapered down to 11/12mgs pred from starting dose of 30mgs. One of the side effects of pred which doesn't seem to be widely mentioned is the possibility of steroid -induced hyperglycemia(high blood sugar). Symptoms are extreme tiredness and excessive thirst/urination.

I assumed my excessive thirst was because of last years hot summer, and unusually frequent peeing because of excessive drinking. Of course fatigue/tiredness is a symptom of PMR anyway (also of pernicious anaemia which I also have)

When I eventually when to doc in the autumn, when the weather had cooled down, it turned out that my blood sugar levels were dangerously high. Now on drugs to sort it but this may act as a warning to others in our PMR club.

12 Replies
oldestnewest

I can assure you that it is mentioned pretty much weekly on the forums! It is one of the reasons we encourage people to try to cut their carbs as much as they can, and certainly all processed white carbs. Pred makes your liver release random spikes of glucose and that contributes to a raised average blood sugar level.

Any competent doctor should be monitoring their patients on pred with at the very least an Hba1c level every 6 months and more often if it is found to be rising. Random and even fasting blood sugar levels aren't particularly useful as they may coincide with the release of the spikes - but the Hba1c is a reflection of the average BS levels over the previous 3 months. There are a few people who have seen their Hba1c levels rising and have cut their carbohydrate intake - and been able to get it back to an acceptable level without any medication at all.

4 likes
Reply

I'm sure you're right but my doctor didn't mention it and the leaflet with the pred tablets lists loads of possible side effects - with "increased blood sugar" hidden among the rest of the potential unpleasant stuff.

Reply

Well, with due respect its mentioned then isn't it? I know its tedious and you don't always feel up to it, but the leaflet is here for your information.

3 likes
Reply

A couple of points

- like most people (I imagine) I read the leaflet when I started the medication - ie before any adverse effects appeared.

- unless you know what the symptoms are of "increased blood sugar" you can easily miss the signs - which was more less the point of my initial post.

Reply

Except many people experience the problem without any symptoms - so it is something about which the GP should be proactive.

1 like
Reply

Ok.

When there’s a lot of strange things going on with your body it’s difficult to know what’s what.

1 like
Reply

The leaflet with my pred tablets listed 65 possible side effects!

2 likes
Reply

Only 65? They usually say 82! But I have always thought some were the same with different wording...

3 likes
Reply

Hello, it is interesting that I’ve found doctors seem to go on about diabetes and Pred almost forgetting any of the other side effects. The difference between this forum and my dealings with medics (personal and professional) is that on this forum it is presented as a side effect you can do something about. With medics there seems to be a resignation that weight gain and diabetes will happen. I started on an ultra low carb diet and avoided weight gain, Pred induced hyperglycaemia and kept a good HbA1c over 21 months starting at 60mg. Still now my various doctors are surprised I’m not obese and diabetic which is unbelievable and such a shame because so many of their patients could be in better health and it’s basic theory.

1 like
Reply

Thanks for the reminder paulus65. There have been discussions over the years on this subject here, especially about the possibility of reversing diabetes 2 with diet. Good luck in managing this and hope you manage to get the levels down quickly.

Reply

It is shocking your doctor didn't monitor your blood sugar levels more closely. I agree with the others that diet can help a great deal, and you may be able to improve things enough you can reduce or discontinue the medication. My blood sugar got quite high, still considered pre-diabetic, but borderline, and a very severe cutback of all "white" carbs as well as my normal taper of pred got my level back to normal within a few months without any medication. Doctors seem to focus on different things. Mine, for example, seemed unaware that ocular pressure can increase to dangerous levels and it was my being proactive which got me to the ophthalmologist to be checked for signs of GCA or pred-induced glaucoma. On the other hand she was dead keen for me to start an osteoporosis drug, even without a DXA scan! I refused....

3 likes
Reply

I also believe it is possible to keep it under control. I don’t eat the ‘whites’ - rice, pasta, bread or potatoes. Also no cake, biscuits, soft drink, lollies, (just a couple of red wines at the weekend). Weight, BP and blood sugar have remained normal 10.5 months into PMR. Crossing my fingers that it will continue that way.

Reply

You may also like...